Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 54, NWS La Crosse, WI

May 12, 2004Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 12, 2004, 4:14 PM CDT for Clark County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 4:14 PM CDT (21:14 UTC)
Expired
May 12, 2004, 5:00 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Clark County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 12:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 122114
SVRARX
WIC019-122200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
415 PM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN CENTRAL WISCONSIN

* UNTIL 500 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS 3 MILES
  SOUTH OF SNYDER LAKE...OR ABOUT 7 MILES WEST OF NEILLSVILLE. THE
  SEVERE THUNDERSTORM WAS MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEILLSVILLE AND CHRISTIE AROUND 420 PM CDT...
  GRANTON AND THE CUNNINGHAM AIRFIELD AROUND 425 PM CDT...
  CHILI AND LYNN AROUND 430 PM CDT...
  VEEFKIND AROUND 435 PM CDT...
  UNITY AROUND 440 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.

LAT...LON 4459 9077 4442 9075 4452 9031 4488 9029

$$

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:50 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 12, 2:50 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT WED MAY 12 2004

.SHORT TERM...THROUGH SATURDAY

FORECAST CONCERNS FOCUS ON SEVERE THREAT EARLY THIS EVENING...THEN
TEMPERATURES AND PRECIPITATION CHANCES THROUGH FRIDAY.

AT 2PM...SURFACE ANALYSIS HAD LOW PRESSURE CENTER OVER NORTHEAST MN
WITH A COLD FRONT EXTENDING SOUTH THROUGH SOUTH CENTRAL MN AND
CENTRAL IA. SQUALL LINE CURRENTLY ALIGNED ALONG THE FRONT IN
UNIDIRECTIONAL FLOW THROUGH 6KM. NOT MUCH IN THE WAY OF SEVERE
WEATHER...MAINLY REPORTS OF TORRENTIAL DOWNPOURS...OCCASIONAL PEA SIZE
HAIL AND WIND GUSTS TO AROUND 40 MPH. VERY MOIST AIRMASS FOR THE
FRONT TO WORK WITH...DEW POINTS WERE IN THE MIDDLE TO UPPER 60S
ACROSS THE FORECAST AREA. TEMPERATURES RUNNING IN THE MIDDLE TO
UPPER 70S.

12MAY04 12Z RUN OF THE ETA AND GFS SHOW BOTH IN FAIRLY GOOD
AGREEMENT AT INITIALIZATION AND REMAIN SO THROUGH THE PERIOD.

FRONT CONTINUES TO PUSH EAST TONIGHT THROUGH THE AREA WITH PLENTY OF
MOISTURE TO WORK WITH. WILL GO CATEGORICAL ACROSS THE AREA TONIGHT.
MOST STORMS SHOULD REMAIN BELOW SEVERE LIMITS AS THERE IS NOT MUCH
IN THE WAY OF SHEAR (AROUND 25KT 0-6KM). MAIN THREAT WITH THESE
STORMS WILL BE TORRENTIAL DOWNPOURS...SMALL HAIL...AND WIND GUSTS
AROUND 40 MPH. FRONT CLEARS THE AREA BY 09Z...WITH PRECIPITATION
TAPERING COMPLETELY BY 12Z. WILL ADJUST GRIDS FOR THIS.

COLD FRONT STALLS ACROSS SOUTHEAST WI THROUGH EASTERN AND SOUTH
CENTRAL IA...AND EVENTUALLY HOOKING UP WITH A DEVELOPING LOW ALONG
KS/OK PANHANDLE THURSDAY MORNING. THIS LOW PROPAGATES NORTHEAST ALONG FRONT
ON THURSDAY WITH STRONG ISENTROPIC LIFT (300K SURFACE) ACROSS THE
FRONT BY FRIDAY 18Z. THIS WARRANTS LIKELY POP. MODEL SOUNDINGS INDICATE
MAINLY STRATIFORM WITH PERHAPS AN ELEVATED TS OR TWO (MAINLY EAST).
WILL GO WITH PREDOMINATE RAIN WITH ISOLATED TS IN THE GRIDS THEN.
LOWERED GOING TEMPERATURES IN GRIDS WITH PRECIPITATION AND NORTHERLY
SURFACE FLOW.

WILL CONTINUE LIKELY CHANCES THROUGH FRIDAY AS LOW CONTINUES TO PULL
NORTHEAST AS LOW LIFTS INTO SOUTHERN ONTARIO BY FRIDAY EVENING.

STRONG AREA OF HIGH PRESSURE BUILDS EAST FROM THE PLAINS FOR
CLEARING SKIES FRIDAY NIGHT INTO SATURDAY. LOWERED TEMPERATURES
SIGNIFICANTLY FRIDAY NIGHT INTO SATURDAY AS 850 MB TEMPERATURES
DECREASE INTO THE ZERO TO 3 BELOW RANGE.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

MID RANGE MODELS IN AGREEMENT IN KEEPING SHALLOW UPPER LEVEL TROUGH
ACROSS WESTERN AND CENTRAL CONUS. AT THE SURFACE...HIGH PRESSURE
DRIFTS EAST TO ALONG THE ATLANTIC SEABOARD SUNDAY. RETURN FLOW ON
BACKSIDE OF HIGH AND IN ADVANCE OF DEVELOPING LOW PRESSURE ON
LEESIDE OF ROCKIES WILL PRODUCE A CHANCE OF SHRA/TS JUST WEST OF THE
AREA BY LATE SUNDAY AFTERNOON. FAIRLY DEEP LOW MAKES ITS WAY
NORTHEAST INTO CENTRAL MN BY MONDAY AFTERNOON...AND INTO SOUTHERN
ONTARIO BY TUE MORNING. THIS WILL DRAG A COLD FRONT SOUTHEAST
THROUGH THE AREA FOR A CONTINUED CHANCE OF SHRA/TS. HIGH PRESSURE
BUILDS IN FROM PLAINS ON WEDNESDAY FOR DRY CONDITIONS.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH UNTIL 6
     PM...IAZ008>011-018-019-029-030.
MN...SEVERE THUNDERSTORM WATCH UNTIL 6
     PM...MNZ079-086>088-094>096.
WI...SEVERE THUNDERSTORM WATCH UNTIL 6
     PM...WIZ017-029-032>034-041>044-053>055-061.

&&

DAS
Hazardous weather outlook, May 12, 5:00 AM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT WED MAY 12 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-131100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT AND LOW PRESSURE AREA REACHED FROM NORTHWEST MINNESOTA
DOWN INTO EASTERN NEBRASKA EARLY THIS MORNING.  THIS FRONT WILL
MOVE EAST ACROSS MINNESOTA TODAY...AND ACROSS IOWA AND WISCONSIN
TONIGHT.  THE AIRMASS AHEAD OF THE FRONT IS WARM AND UNSTABLE...AND
THUNDERSTORMS ARE EXPECTED NEAR THE FRONT AS IT PASSES.  SOME OF
THE STORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONT WILL BE EAST OF THE AREA BY THURSDAY MORNING...BUT ANOTHER
DISTURBANCE WILL MOVE NORTHEAST OUT OF THE CENTRAL PLAINS TOWARD THE
GREAT LAKES REGION.  ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY
FOR THE AREA FROM THURSDAY THROUGH FRIDAY MORNING AS IT PASSES.
AGAIN...HAIL AND STRONG WINDS WILL BE POSSIBLE...BUT WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

MW

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.